Alert archive / West Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Blacksburg, VA

July 13, 2015Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 13, 2015, 3:57 AM EDT for Greenbrier County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 3:57 AM EDT (07:57 UTC)
Expired
Jul 13, 2015, 8:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:34 AM EDTFLASH FLOOD2 Nne Rupert, WVANJEAN RD.FLOODED OUT 2 MILES FROM RUPERT. STILL FLOODED AT TIME OF TRANSMISSION. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS51 KRNK 130757
FFWRNK
WVC025-131200-
/O.NEW.KRNK.FF.W.0018.150713T0757Z-150713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 AM EDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA...

* UNTIL 800 AM EDT
    
* AT 353 AM EDT...A LARGE AREA OF THUNDERSTORMS WITH VERY HEAVY 
  RAINFALL WAS MOVING INTO WESTERN GREENBRIER COUNTY FROM NEAR 
  RICHWOOD TO RAINELLE AND WAS SPREADING EAST AT 25 MPH. MUCH OF THE 
  COUNTY ALREADY RECEIVED HEAVY RAINFALL SUNDAY EVENING. AN 
  ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS LIKELY DURING THE NEXT ONE 
  TO TWO HOURS. THE GROUND IN THIS AREA IS COMPLETELY SATURATED FROM 
  RAINFALL IN RECENT WEEKS. ADDITIONAL RAINFALL WILL QUICKLY RESULT 
  IN EXCESSIVE RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEWISBURG...
  WHITE SULPHUR SPRINGS...
  RONCEVERTE...
  WILLIAMSBURG...
  QUINWOOD...
  RUPERT...
  AND RAINELLE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3805 7996 3769 8029 3769 8038 3772 8040
      3769 8046 3773 8066 3787 8080 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3808 8089 3810 8088 3808 8071 3827 8044

$$

RAB
3 follow-up statements
111 
WGUS71 KRNK 130916
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 AM EDT MON JUL 13 2015

WVC025-131200-
/O.CON.KRNK.FF.W.0018.000000T0000Z-150713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-
516 AM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR 
GREENBRIER COUNTY...

AT 511 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. ONE TO ONE AND A HALF INCHES OF 
RAIN HAS FALLEN SINCE 4 AM ACROSS PORTIONS OF GREENBRIER COUNTY. 
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND RAINELLE. 

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
 
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH LOCALLY ARE POSSIBLE 
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. BE 
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.

&&

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3805 7996 3769 8029 3769 8038 3772 8040
      3769 8046 3773 8066 3787 8080 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3808 8089 3810 8088 3808 8071 3827 8044

$$

16
462 
WGUS71 KRNK 131014
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 AM EDT MON JUL 13 2015

WVC025-131200-
/O.CON.KRNK.FF.W.0018.000000T0000Z-150713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-
614 AM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR 
GREENBRIER COUNTY...

AT 610 AM EDT...DOPPLER RADAR INDICATED THAT WIDESPREAD HEAVY 
RAINFALL HAS EXITED THE COUNTY TO THE EAST...LEAVING ONLY SPOTTY BUT 
OCCASIONALLY HEAVY SHOWERS. ONE TO LOCALLY THREE INCHES OF RAIN HAVE 
FALLEN SINCE 4 AM. RUNOFF FROM THIS RAINFALL WILL CONTINUE TO 
ACCUMULATE IN AREA CREEKS AND STREAMS...CAUSING WATER LEVELS TO RISE 
RAPIDLY...WHICH CAN RESULT IN FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND RAINELLE. 

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. BE 
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3805 7996 3769 8029 3769 8038 3772 8040
      3769 8046 3773 8066 3787 8080 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3808 8089 3810 8088 3808 8071 3827 8044

$$

16
529 
WGUS71 KRNK 131155
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 AM EDT MON JUL 13 2015

WVC025-131204-
/O.EXP.KRNK.FF.W.0018.000000T0000Z-150713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-
755 AM EDT MON JUL 13 2015

...THE FLASH FLOOD WARNING FOR 
GREENBRIER COUNTY WILL EXPIRE AT 800 AM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3805 7996 3769 8029 3769 8038 3772 8040
      3769 8046 3773 8066 3787 8080 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3808 8089 3810 8088 3808 8071 3827 8044

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:21 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 13, 2:21 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 AM EDT MON JUL 13 2015

.SYNOPSIS...
A WEAK WARM FRONT WILL LIFT SLOWLY NORTHEAST TOWARD THE REGION
TONIGHT BEFORE PASSING TO THE NORTH LATER MONDAY INTO MONDAY NIGHT.
NORTHWEST FLOW ALOFT WILL ALLOW UPPER LEVEL DISTURBANCES TO SPILL
SOUTHEAST INTO THE AREA ALONG THE BOUNDARY THROUGH TUESDAY
RESULTING IN PERIODIC ROUND OF SHOWERS AND THUNDERSTORMS. A WEAK
COOL FRONT SHOULD DROP THROUGH THE REGION FROM THE NORTH BY MID
WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 730 PM EDT SUNDAY...

STILL NO CLEAR MODEL CONSENSUS ON TIMING OR INTENSITY OF
PRECIPITATION...BUT SO FAR TODAY...ONLY RAIN SHOWERS HAVE IMPACTED
THE CWA. A CELL WEST OF TAZEWELL ONGOING CURRENTLY...IS THE FIRST
CELL I HAVE SEEN EVEN NEAR OUR CWA YET TO EXHIBIT ANY LIGHTNING.
MESO-SCALE MODELS HAVE VARYING DEGREES OF CONVECTION IMPACTING THE
AREA OVERNIGHT. THE HRRR BRINGS THE ACTIVITY CURRENTLY IN KENTUCKY
INTO OUR REGION IN A DIMINISHED STATE TOWARD MIDNIGHT. THE LOCAL
WRF KEEPS ALL SIGNIFICANT ACTIVITY WEST OF I-77...DROPPING THE
MOST INTENSE CONVECTION SOUTHWARD THROUGH EASTERN KY/EASTERN TN.
NCEP WRF MODELS IN BETWEEN...BUT AGAIN SHOW NOTHING SIGNIFICANT IN
OUR CWA TODAY OR TOMORROW. HAVE ADJUSTED POPS SOMEWHAT OVERNIGHT
INTO THE EARLY MORNING HOURS TO ACCOUNT FOR BETTER THREAT FOR
CONVECTION WEST OF I-77...LESS LEAST OF THE BLUE RIDGE. ONLY MINOR
ADJUSTMENTS TO T/TD NEEDED AT THIS TIME.

AS OF 355 PM EDT SUNDAY...

MODELS OFFERING SEVERAL DIFFERENT SOLUTIONS FOR TONIGHT AND
MONDAY...ESPECIALLY LOOKING AT WINDS...LOCATION OF PRECIPITATION
AND MAXIMUM TEMPERATURES ON MONDAY.

SATELLITE TOTAL PRECIPITABLE WATER PRODUCT AND VERTICAL PROFILERS
INDICATED PRECIPITABLE WATER VALUES HAVE RISEN TO AROUND 1.5
INCHES. WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE
DEVELOPED ON THE EASTERN EDGE OF A OLD MESOSCALE COMPLEX. SOME
GUIDANCE SUGGESTS THE CHANCE OF PRECIPITATION WILL EXTEND WELL
INTO THE EASTERN COUNTY WARNING AREA TONIGHT.

ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS WILL DEVELOP UPSTREAM
TONIGHT WITH MORE PRECIPITATION IN THE FORECAST AREA MONDAY
AFTERNOON. BUT OVERALL INSTABILITY AND SHEAR IS MARGINAL. BELIEVE
BEST PROBABILITY FOR PRECIPITATION AND HIGHEST RAINFALL AMOUNTS
WILL BE ALONG AND WEST OF I-77 THROUGH MONDAY AFTERNOON.

WITH HIGHER SURFACE DEW POINTS BACK IN THE AREA...MINIMUM TEMPERATURES
WILL BE MILDER TONIGHT THAN ON SUNDAY MORNING. THE AMOUNT OF CLOUD
COVER IN THE MORNING AND PRECIPITATION IN THE AFTERNOON WILL
IMPACT THE TEMPERATURES ON MONDAY. STAYED CLOSER TO BIAS CORRECTED
MAV GUIDANCE FOR TONIGHT AND ON MONDAY.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT SUNDAY...

WEATHER SCENARIO REMAINS QUITE COMPLICATED WITH TIMING OF FEATURES
ACROSS THE AREA WITHIN A VERY MOIST/UNSTABLE ENVIRONMENT WHILE LIMITED
VIA WESTERLY WINDS ALOFT AND ONLY WEAK SURFACE FEATURES UNTIL LATE
TUESDAY. LATEST SUITE OF SOLUTIONS SUGGEST THAT MAY INIT BETWEEN UPPER
WAVES MONDAY EVENING AS A LEAD SHORTWAVE EXITS THE PIEDMONT AHEAD OF
PERHAPS ANOTHER UPSTREAM VORT/MCS THAT LOOKS TO DIVE SE TOWARD THE
SOUTHERN APPALACHIANS BY EARLY TUESDAY. APPEARS THIS IMPULSE MAY ACT TO
ENHANCE CONVERGENCE ALONG THE WESTERN SLOPES MONDAY EVENING WITH SOME
OF THIS POSSIBLY JETTING ACROSS THE SW OVERNIGHT ALONG THE RETREATING
WARM FRONT. THIS COULD PROVIDE A TIGHT GRADIENT TO POPS WITH LITTLE OUT
EAST AFTER ANY EVENING COVERAGE FADES WITH A COUPLE ROUNDS POSSIBLE OUT
WEST WHERE FOR NOW WILL KEEP OVERALL LIKELY POPS IN PLACE.

STRONG UPPER TROUGH FOR JULY WILL DIG SE OUT OF THE GREAT LAKES TUESDAY
BEFORE SLIDING TO NEAR THE DELMARVA ON WEDNESDAY. THIS WILL PUSH THE
TRAILING SHORTWAVE TROUGH AXIS SE TOWARD THE REGION LATE IN THE DAY
TUESDAY...AIDED BY INCREASING WINDS ALOFT AND HIGH INSTABILITY...
PROVIDED CAN GET ENOUGH HEATING THROUGH RESIDUAL DEBRIS CLOUDS...AND
ISOLATED SHOWERS ESPCLY WEST. HOWEVER GUIDANCE SHOWS A VERY PRONOUNCED
WEST/NW TRAJECTORY JUST ABOVE THE BOUNDARY LAYER WHICH WOULD TEND TO
FOCUS MOST BANDED CONVECTION OVER THE WEST AS THE NW FLOW CONVEYOR BELT
SHOULD BE ABOUT OVERHEAD BY THEN. LEE TROUGH ALSO QUITE STRONG BY LATER
TUESDAY WHICH IN CONJUNCTION WITH A SURFACE LOW FORMING IN RESPONSE TO
THE 5H SYSTEM MAY CAUSE A QUICK JUMP TO THE EAST OF THE AREA LATE IN
THE DAY. SINCE THIS LOOKS QUITE REALISTIC PENDING TIMING...WILL ADJUST
POPS TO HIGHER LIKELYS FAR WEST TUESDAY PER HIGH FORECAST THETA-
E/DIVERGENCE ALOFT...AND GO HIGHER CHANCE EAST WITH LEAST COVERAGE BLUE
RIDGE GIVEN DOWNSLOPE INTO TUESDAY NIGHT. THIS APPEARS TO BE THE PERIOD
FOR MORE WIDESPREAD SEVERE SO KEEPING IN THE HWO PER GOING SPC
OUTLOOKS.

AREA WILL SPILL UNDER THE COLD POOL ALOFT WITH THE 5H LOW TO THE NE ON
WEDNESDAY WITH QUITE A BIT OF SUPPORT ROTATING AROUND THIS FEATURE TO
KEEP DECENT LIFT GOING THROUGH LATE WEDNESDAY. THINK MORE OF A
NORTHERLY TRAJECTORY SHOULD TEND TO LIMIT SHRA ACROSS THE FAR SOUTH BUT
APPEARS COULD SEE MORE WIDESPREAD WEAKER SHRA/ISOLATED TSRA WEDNESDAY
BEFORE DRIER AIR ALOFT ADVECTS IN AND ENDS THE SHOWER THREAT DURING THE
EVENING. OVERALL PLAN TO KEEP POPS ON THE CHANCE SIDE PENDING LATER
RUNS SINCE THE DEGREE OF RESIDUAL MOISTURE RATHER UNCERTAIN FOR NOW.

KEPT TEMPS ON THE WARM SIDE OF MOS INTO TUESDAY NIGHT WITH LOW AND EVEN
MID 90S POSSIBLE EAST TUESDAY IF CLOUDS/SHRA ARE LESS. SHOULD BE A BIT
COOLER UNDER MORE CLOUDS...SHOWERS AND NORTHERLY FLOW WEDNESDAY WITH
MOSTLY 80S EXCEPT PERHAPS ONLY SOME 70S FOR HIGHS WEST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 100 PM EDT SUNDAY...

5H HEIGHTS WILL BUILD EAST ACROSS THE REGION THROUGH MUCH OF THE PERIOD
AS THE LARGE UPPER HIGH OVER THE SOUTHERN PLAINS NUDGES EASTWARD INTO
NEXT WEEKEND. THIS SHOULD MEAN A MORE DIURNALLY DRIVEN LESS ORGANIZED
PATTERN TO CONVECTION AS FOCUS SHIFTS TO MORE OUTFLOW DRIVEN SHRA/TSRA
PERHAPS AIDED BY FAINT SHORTWAVE ENERGY PASSING AROUND THE RIDGE IN THE
WEST/NW FLOW ALOFT. INITIALLY SHOULD BE IN THE WAKE OF THE FRONT TO THE
SOUTH AND THE UPPER SYSTEM TO THE EAST THURSDAY...WITH WEAK HIGH
PRESSURE TO THE NORTH BRINGING A PERIOD OF WEAK SUBSIDENCE THURSDAY
INTO THURSDAY NIGHT INCLUDING ONLY ISOLATED CONVECTION AT BEST.
MOISTURE SHOULD START TO MAKE A SLOW RETURN FRIDAY AND ESPCLY SATURDAY
AS THE WEAK FRONT SHIFTS BACK NORTH AND WEAK RETURN FLOW DEVELOPS. THIS
LOOKS TO BRING SCATTERED NATURE POPS BACK BY FRIDAY AFTERNOON WITH
HIGHER CHANCES SATURDAY UNDER BETTER PWATS. NEXT WEAK UPPER TROUGH AND
ITS ASSOCIATED COOL FRONT APPROACHES ON SUNDAY WHILE PRECEDED BY MORE
WESTERLY FLOW. THIS SUGGESTS BEST CHANCE POPS WEST/NORTH AND LESS OUT
EAST DESPITE DEEP MOISTURE AND GOOD HEATING.

A SLIGHTLY COOLER/DRIER PERIOD THURSDAY/THURSDAY NIGHT LOOKS TO REBOUND
BACK TO HIGHS OF 85-90 WEST AND LOW/MID 90S EAST BY NEXT WEEKEND UNDER
WESTERLY FLOW AND PROGGED 85H TEMPS OF +22-23C.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AS OF 200 AM EDT MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
THROUGH DAYBREAK AS W-E NOCTURNAL 85H JET FEEDS UNSTABLE AIR INTO
THE REGION FROM THE OHIO VALLEY. THERE HAS BEEN A CONSIDERABLE
AMOUNT OF LIGHTNING WITH THESE STORMS IN ADDITIONS TO TORRENTIAL
DOWNPOURS WITH IFR VSBYS.

THE 85H JET IS EXPECTED TO WEAKEN AFTER DAYBREAK YIELDING A DEMISE
IN THE SHOWER ACTIVITY BETWEEN 12Z/8AM AND 15Z/11AM. VFR
CONDITIONS ARE EXPECTED TO RETURN AFTER 15Z AND PERSIST THROUGH
THE AFTERNOON.

NEXT OPPORTUNITY FOR SHOWERS/STORMS WITH POTENTIAL TO DISRUPT
AVIATION WILL COME FROM AN ORGANIZED MESOSCALE CONVECTIVE SYSTEM
WHICH IS EXPECTED TO DROP SOUTHEAST FROM THE UPPER MIDWEST
TODAY...CROSSING THE OHIO VALLEY LATE THIS AFTERNOON. THIS FEATURE
WILL LIKELY BE ACCOMPANIED BY SEVERE WEATHER...WITH THE POTENTIAL
TO IMPACT THE CENTRAL APPALACHIANS TOWARD SUNSET. FOR NOW WILL
PLACE VCTS IN THE TAFS BEGINNING 00Z/8PM AND WILL REFINE THE
FORECAST AS RADAR TRENDS DICTATE.

WINDS TODAY ARE EXPECTED TO BE LIGHT AND VARIABLE. THE ONLY
EXCEPTION WILL BE POTENTIAL FOR WIND GUSTS OF 20 KTS VCNTY OF
SHOWERS/STORMS THIS MORNING. THE STORM COMPLEX WHICH IS FORECAST
TO DROP SOUTHEAST THROUGH THE OHIO VALLEY IS EXPECTED TO CONTAIN
SEVERE GUSTS...50 KTS OR MORE. THE STORM PREDICTION CENTER HAS
POSTED A MODERATE RISK FOR SEVERE WEATHER FROM ILLINOIS TO
KENTUCKY.

EXTENDED AVIATION DISCUSSION...

POTENTIAL FOR NUMEROUS SHOWERS/STORMS WILL CONTINUE THROUGH
TUESDAY. AN ACTIVE NORTHWEST/BAROCLINIC FLOW WILL REMAIN IN PLACE
ALONG THE NORTHEAST SIDE OF A STRONG SUBTROPICAL RIDGE OF HIGH
PRESSURE ANCHORED IN THE SOUTHERN PLAINS. ONE OR MORE CONVECTIVE
COMPLEXES APPEAR LIKELY WITHIN THIS TIME FRAME...BUT LOW
CONFIDENCE ON EXACT TIMING ATTM. PLACEMENT FAVORS A TRACK FROM THE
UPPER MIDWEST THROUGH THE LOWER OHIO VALLEY AND INTO THE SOUTHERN
APPALACHIANS.

MORE TYPICAL SUMMERTIME CONDITIONS RETURN FOR THE LATER
HALF OF THE WEEK WITH EARLY MORNING FOG/LOW CLOUDS IN THE USUAL
SPOTS...KLWB/KBCB/KLYH...AND ISOLATED TO SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS. OVERALL...CIGS AND VSBYS SHOULD BE VFR
MUCH OF THE TIME PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...AMS/RAB
SHORT TERM...JH
LONG TERM...JH
AVIATION...PM
Hazardous weather outlook, Jul 12, 7:55 PM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT SUN JUL 12 2015

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-131100-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-
755 PM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE
OVERNIGHT. A FEW COULD BECOME STRONG TO SEVERE...BUT THE MAIN
THREAT THROUGH MONDAY MORNING WILL BE LOCALLY HEAVY RAINFALL.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH
TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. LARGE HAIL
MAY ALSO BE A THREAT WITH THUNDERSTORMS MONDAY AFTERNOON AND
EVENING AND AGAIN TUESDAY AFTERNOON AND EVENING. LOCALIZED
FLOODING OR FLASH FLOODING WILL ALSO BE POSSIBLE IN AREAS OF
HEAVIER RAINFALL AND LOCATIONS WHICH SEE REPEATED THUNDERSTORMS
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058-
059-WVZ043-044-507-508-131100-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
755 PM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH
TUESDAY. THE MAIN CONCERN WILL BE DAMAGING WINDS GUSTS. LARGE HAIL
MAY ALSO BE A THREAT WITH THUNDERSTORMS MONDAY AFTERNOON AND
EVENING AND AGAIN TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED. AREAS THAT SEE REPEATED
THUNDERSTORMS DURING THE PERIOD COULD EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Jul 13, 1:01 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT MON JUL 13 2015

VAZ033-034-044-130600-
PITTSYLVANIA-BEDFORD-FRANKLIN-
101 AM EDT MON JUL 13 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...

AT 1259 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
NEAR GOODVIEW ACROSS THE NORTH END OF SMITH MOUNTAIN LAKE...MOVING
SOUTHEAST AT 10 MPH.

VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY...POTENTIALLY
1 TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. FREQUENT LIGHTNING CAN
ALSO BE EXPECTED. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GRETNA...
PENHOOK...
MONETA...
NORTH SHORE...
AND NORTHWEST SMITH MOUNTAIN LAKE.

TORRENTIAL RAINFALL OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3715 7984 3725 7964 3707 7945 3706 7944
      3706 7943 3695 7932 3683 7964 3685 7964
      3683 7967 3683 7970 3681 7973
TIME...MOT...LOC 0459Z 331DEG 8KT 3715 7970

RAB
Special weather statement, Jul 13, 1:08 AM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 AM EDT MON JUL 13 2015

VAZ013-014-016-017-022-032-033-130600-
ROANOKE-MONTGOMERY-FLOYD-CARROLL-PULASKI-PATRICK-FRANKLIN-
108 AM EDT MON JUL 13 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL PATRICK...SOUTHEASTERN PULASKI...SOUTHWESTERN ROANOKE...
WESTERN FRANKLIN...FLOYD...EASTERN MONTGOMERY AND EASTERN CARROLL
COUNTIES...

AT 107 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ELLISTON-LAFAYETTE TO NEAR FLOYD TO NEAR
GROUNDHOG MOUNTAIN...AND MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS
ACTIVITY. WIND GUSTS TO 30 MPH ARE POSSIBLE AS WELL.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
ROCKY MOUNT...
HILLSVILLE...
FLOYD...
AND BOONES MILL.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3656 8064 3685 8083 3688 8074 3690 8076
      3702 8043 3735 8032 3704 7976 3679 8003
      3679 8007 3678 8010 3677 8009 3656 8062
TIME...MOT...LOC 0507Z 310DEG 23KT 3723 8025 3690 8028 3665 8049

RAB
Special weather statement, Jul 13, 1:46 AM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 AM EDT MON JUL 13 2015

VAZ013-014-017-130630-
MONTGOMERY-FLOYD-PULASKI-
146 AM EDT MON JUL 13 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CITY OF RADFORD...EASTERN PULASKI...NORTHWESTERN FLOYD AND MONTGOMERY
COUNTIES...

AT 144 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PRICES FORK TO RADFORD TO NEAR CLAYTOR LAKE STATE
PARK...AND MOVING SOUTHEAST AT 30 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL IS
EXPECTED WITH THIS ACTIVITY. FLOODING OF LOW-LYING...FLOOD
PRONE...AND POOR DRAINAGE AREAS IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND DUBLIN.

THIS INCLUDES VIRGINIA TECH.

VERY HEAVY RAINFALL OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3718 8071 3722 8068 3727 8051 3730 8046
      3719 8018 3712 8018 3701 8029 3691 8062
      3713 8082
TIME...MOT...LOC 0544Z 305DEG 25KT 3720 8049 3707 8051 3700 8062

RAB
Special weather statement, Jul 13, 2:18 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 AM EDT MON JUL 13 2015

VAZ016-017-032-130715-
FLOYD-CARROLL-PATRICK-
218 AM EDT MON JUL 13 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PATRICK...FLOYD AND
EASTERN CARROLL COUNTIES...

AT 215 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR FLOYD TO DUGSPUR...AND MOVING SOUTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
STUART...
FLOYD...
WOOLWINE...
AND ARARAT.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3656 8062 3687 8077 3707 8020 3695 8017
      3687 8023 3685 8014 3655 8006
TIME...MOT...LOC 0615Z 323DEG 23KT 3698 8032 3684 8061

RAB
Special weather statement, Jul 13, 3:01 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 AM EDT MON JUL 13 2015

WVZ043-507-508-130800-
WESTERN GREENBRIER-EASTERN GREENBRIER-SUMMERS-
301 AM EDT MON JUL 13 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUMMERS
AND GREENBRIER COUNTIES THROUGH 400 AM EDT...

AT 258 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS MOVING INTO
WESTERN AND NORTHERN GREENBRIER COUNTIES FROM NICHOLAS AND FAYETTE
COUNTIES. THE LEADING EDGE OF THIS ACTIVITY WAS NEAR A RICHWOOD TO
RAINELLE LINE...MOVING SOUTHEAST AT 35 MPH. HOWEVER...THE ACTIVITY
EXTENDED WELL BACK INTO NICHOLAS AND FAYETTE COUNTIES.

VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF
THIS RAINFALL CONTINUES...A FLOOD ADVISORY OR FLASH FLOOD WARNING
MAY BE REQUIRED. FREQUENT CLOUD-TO-GROUND LIGHTNING IS ALSO
OCCURRING WITH THESE THUNDERSTORMS. IN ADDITION...WINDS IN EXCESS OF
30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
RAINELLE...
AND ALDERSON.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3822 8036 3811 8036 3805 8026 3806 7996
      3769 8031 3769 8038 3772 8039 3769 8052
      3773 8066 3761 8073 3782 8094 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3808 8088 3810 8084 3808 8071 3827 8044
TIME...MOT...LOC 0658Z 314DEG 31KT 3827 8034 3803 8093

RAB
Special weather statement, Jul 13, 3:43 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT MON JUL 13 2015

NCZ003>005-VAZ032-043-130845-
ROCKINGHAM-SURRY-STOKES-HENRY-PATRICK-
343 AM EDT MON JUL 13 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SURRY...STOKES...ROCKINGHAM...SOUTHEASTERN PATRICK AND SOUTHWESTERN
HENRY COUNTIES THROUGH 445 PM EDT...

AT 342 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WOODVILLE TO NEAR AYERSVILLE...AND MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
KING...
WENTWORTH...
AND MAYODAN.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8048 3661 8046 3661 7983 3624 7962
      3626 8045 3624 8045
TIME...MOT...LOC 0742Z 290DEG 22KT 3655 8044 3655 8000

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:45 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe60 min
Jul 12, 10:46 PM EDTAreal Flood AdvisoryRNKGreenbrier119 min
Jul 12, 11:06 PM EDTSpecial Weather StatementRNKGreenbrier54 min
Jul 12, 11:30 PM EDTSpecial Weather StatementRNKMercer60 min
Jul 12, 11:57 PM EDTFlash Flood WarningRNKMercer3 hr
Jul 13, 3:01 AM EDTSpecial Weather StatementRNKGreenbrier59 min
Jul 13, 3:36 PM EDTFlash Flood WatchRNKGreenbrier, Mercer, Monroe, Summers16 hr
Jul 13, 5:39 PM EDTSevere Thunderstorm WarningRNKMercer, Summers51 min
Jul 13, 6:17 PM EDTSevere Thunderstorm WarningRNKMonroe58 min
Jul 13, 6:25 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers65 min

Nearby

Flash Flood Warnings in West Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.